New Mexico, 2014

Damaging Wind in New Mexico, June 23, 2014

June 23, 2014 · NWS MAF · 1 event in 1 county or zone

The edge of an upper ridge was over southeast New Mexico and West Texas as an upper level disturbance moved over the area. Several outflow boundaries were across the area which provided a focus for thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The edge of an upper ridge was over southeast New Mexico and West Texas as an upper level disturbance moved over the area. Several outflow boundaries were across the area which provided a focus for thunderstorms to develop. There was good low level moisture present and the atmosphere was unstable. These conditions resulted in high wind gusts and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 22, 10:52 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 22, 10:52 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1252 AM CDT Mon Jun 23 2014

.AVIATION...
06Z TAF issuance...
Main aviation concern in the short term will be possible TSRA
affecting HOB tonight and MVFR cigs developing at MAF and HOB early
morning. Monday late afternoon, could see TSRA develop near HOB and
move quickly south affecting most terminals through the evening
hours.

Currently have thunderstorms just west of northern Lea County
tonight. These storms appear to be moving east so not confident in
them reaching HOB, therefore did not mention thunder in the TAF for
now. Could see low cigs develop once again early morning and will
continue to carry TEMPO at HOB and MAF during the 23/10-15Z
time frame. Will continue to monitor possible stratus development at
other terminals. A boundary is expected to sag south into the
northern portion of the region, increasing wind speeds and shifting
winds at mainly HOB, INK and PEQ to near easterly. Could see MAF
shift as well but for now, only show a slight change. Convection
currently moving south through the TX Panhandle are expected to miss
terminals to the east but model guidance show TSRA could affect the
region this afternoon. Decided not to introduce this possibility
just yet due to uncertainty in timing and location but may be adding
to the 12Z TAF issuance.

&&

PREV DISCUSSION... /ISSUED 308 PM CDT Sun Jun 22 2014/

DISCUSSION...

WV imagery shows West Texas/SE NM under the influence of the eastern
edge of an upper-lvl elongated ridge extending into the Pacific.  At
the sfc, temps have been slow to warm this afternoon as much of the
area dries out from the rains of the past few days.  Moisture
remains backed up against the mtns, w/dewpoints of 60F or better
across the eastern zones.  Mesoanalysis shows the cap has eroded out
west, where radars show convection developing invof KGDP.  The NAM
and hi-res models develop this activity south along the mtns over
the next few hours, and into the evening.

Monday, models develop a weak dryline out west, and bring a
shortwave thru the ridge into e central NM, developing convection
along the dryline during the afternoon.  Late afternoon/evening,
models an MCS is progged to develop along the shortwave, and move
thru the NE zones Monday night, w/redevelopment possible Tuesday
afternoon thru the same areas.  Soundings suggest wet-bulb zeroes
may be too high for a hail threat, but heavy rain looks to be in
play.  Forecast soundings for KSNK Monday night show PWATs around
1.5" or better, about 2 std devs above normal.  Forecasted storm
motions will be nil, so main concerns will be flash flooding over
the upper CO Rvr Valley/Permian Basin.

Wednesday, the upper ridge begins building further east into the
area, and temps begin resuming above-normal.  However, there are big
differences between the GFS and ECMWF in how the extended plays
out.  The GFS maintains the upper ridge, and consequent temps near
triple digits, whereas the ECMWF introduces an upper trough in the
flow late in the week, and parks it in Sonora/Chihuahua over the
weekend.  This would make for a significantly cooler and wetter
forecast.  Unfortunately, the ECMWF is the outlier, as the DGEX and
CMC align more closely w/the GFS...which is what is status quo this
time of year.  Ensemble and standardized anomaly fields suggest the
GFS is preferred.  Thus, warm and dry in the extended.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27
Hazardous weather outlook, Jun 22, 12:12 PM MST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT SUN JUN 22 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
212 PM CDT SUN JUN 22 2014 /112 PM MDT SUN JUN 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING MAINLY OVER
THE HIGHER TERRAIN REGIONS AND IMMEDIATE ADJACENT PLAINS. BRIEF
GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL WILL BE THE
MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON
THROUGH MONDAY NIGHT. THE GREATEST CHANCE OF THUNDERSTORMS IS
EXPECTED TO BE ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS WHERE LOCALLY HEAVY RAINFALL WILL BE THE GREATEST CONCERN.
IN ADDITION THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING BRIEF
GUSTY WINDS...SMALL HAIL AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Lubbock radar (KLBB), 147 km away, was scanning. The volume nearest the first event began at 07:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lea

When
June 23, 12:54 AM MST to 12:55 AM MST
Where
Lea County, Tatum
Measured
54 kt (62 mph) estimated gust
Reported by
COOP Observer
Coordinates
33.250, -103.320

A thunderstorm moved across Lea County and produced a 62 mph wind gust. There was blowing dust as a result of this wind. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525996.